Alabama, 2006

Damaging Winds and Lightning Strike in Alabama, July 28, 2006

July 28, 2006 · NWS HUN · 6 events in 3 counties and zones

Multiple bands of strong to severe thunderstorms developed during the afternoon hours ahead of an approaching upper level trough of low pressure. Many of the storms produce strong and damaging winds downing trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple bands of strong to severe thunderstorms developed during the afternoon hours ahead of an approaching upper level trough of low pressure. Many of the storms produce strong and damaging winds downing trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 9:46 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 9:46 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 AM CDT FRI JUL 28 2006

.UPDATE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS STRETCHES FROM WESTERN
TENNESSEE INTO CENTRAL ARKANSAS. THIS ACTIVITY IS ASSOCIATED WITH
A TROPICAL LOW THAT MOVED INTO THE TEXAS COAST A FEW DAYS AGO.
THIS LOW HAS SINCE MOVED NORTHEAST AND MERGED WITH A PREFRONTAL
TROUGH...WHICH EXTENDS FROM CENTRAL MISSOURI TO EASTERN CANADA.
THE CLOSEST AREA OF SHOWERS AND THUNDERSTORMS IS DEVELOPING EAST
OF A SHORTWAVE TROUGH AXIS OVER WESTERN TN.

STRONG RIDGING OVER THE FLORIDA PENINSULA EXTENDING EAST INTO THE
ATLANTIC CONTINUES TO REINFORCE TROPICAL AIR MASS IN PLACE OVER
THE SOUTHEAST. AT 12Z...A FAIRLY AMPLIFIED 500 MB TROUGH WAS
ANALYZED WHICH IS REFLECTED BY A DECENT SHORTWAVE AND JET STREAK
OF 30 TO 40 KNOTS AT 850 MB. NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE ARE IN THE RIGHT ENTRANCE REGION OF THIS 850 MB
JET STREAK. LAPS LIS AT 10 AM RANGE FROM -4 TO -7 DEGREES CELSIUS
ACROSS THE FORECAST AREA WITH SB CAPE BETWEEN 1500 AND 3000 J/KG.
THE OVERALL CLOUD FIELD CONTINUES TO SLOWLY ERODE OVER THE LAST
FEW HOURS.

GIVEN THE APPROACHING TROUGH...850 MB JET...AND ABUNDANT MOISTURE
IN PLACE WITH 12Z PW OF AT LEAST 1.5 INCHES...WILL RAISE POPS TO
60 PERCENT AFTER 1 PM FOR ENTIRE FORECAST AREA. THIS IS SUPPORTED
BY LATEST 12Z GFS AND ETA MODEL GUIDANCE.

RADAR TRENDS AND GFS INDICATE THE FRONT EDGE OF PRECIPITATION...
AHEAD AND ALONG THE SHORTWAVE AXIS CURRENTLY OVER WESTERN TN...WILL
MOVE INTO NW ALABAMA AROUND 18Z. THUS WE COULD GET A LITTLE MORE
UNSTABLE BEFORE MOST PRECIPITATION BEGINS THIS AFTERNOON. THREATS
FROM STRONGER THUNDERSTORMS WILL INCLUDE HEAVY RAINFALL...WIND
GUSTS TO 30 OR 40 MPH...AND FREQUENT LIGHTNING. EXPECT STRONGEST
STORMS TO DEVELOP ALONG THE DIFFERENTIAL HEATING BOUNDARY SET UP
BY MORNING CLOUD COVER. PRIMARILY FROM DEKALB COUNTY WESTWARD TO
MORGAN COUNTY.

WILL TWEAK TEMPERATURES UP A LITTLE IN THE EASTERN COUNTIES TO
REFLECT LESS CLOUD COVER THIS MORNING. ALSO WILL LOWER
TEMPERATURES SLIGHTLY IN WEST TO ACCOUNT FOR MORE PERSISTENT CLOUD
COVER.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jul 28, 10:51 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 AM CDT FRI JUL 28 2006

ALZ001>010-016-TNZ076-096-097-290200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1151 AM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE MOVING EAST THROUGH THE MID SOUTH WILL
INTERACT WITH TROPICAL MOISTURE AND INSTABILITY ACROSS THE REGION TO
PRODUCE NUMEROUS THUNDERSTORMS AND SHOWERS THIS AFTERNOON.  THE
STRONGER STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...HEAVY
DOWNPOURS...AND GUSTY WINDS.  THE THREAT FOR THUNDERSTORMS WILL
DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS UNLIKELY AT THIS TIME.  HOWEVER...A FEW OF THE STRONGER
STORMS MAY REQUIRE A FEW STORM STORM REPORTS TO BE RELAYED.

KULA

In the hours before

Special weather statement, Jul 28, 11:04 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 PM CDT FRI JUL 28 2006

ALZ003-281745-
FRANKLIN-
1204 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 1245 PM CDT...

AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BELGREEN...OR 10 MILES
EAST OF RED BAY...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DEMPSEY.
  BELGREEN.
  DUKETON.
  ROCKWOOD.
  ISBELL
  RUSSELLVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA
Special weather statement, Jul 28, 11:28 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CDT FRI JUL 28 2006

ALZ006-281815-
MADISON-
1228 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 115 PM CDT...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST NORTH OF HUNTSVILLE...MOVING NORTHEAST AT
25 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR INTERSTATE 565
JUST EAST OF THE AIRPORT.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTSVILLE.
  MOORES MILL.
  MAYSVILLE.
  NEW MARKET.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jul 28, 11:33 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 PM CDT FRI JUL 28 2006

ALZ016-281800-
CULLMAN-
1233 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 100 PM CDT...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CULLMAN...MOVING NORTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAIRVIEW.
  BAILEYTON.
  JOPPA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DL

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 28, 11:50 AM CST
Where
Madison County, 3 mi NNE of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -86.600

Trees were blown down on power lines resulting in a power outage affecting up to 700 utility customers.

Thunderstorm Wind, Colbert

When
July 28, 12:25 PM CST
Where
Colbert County, Tuscumbia
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -87.700

Power lines and poles were blown down on Stonepiper Road.

Thunderstorm Wind, Madison

When
July 28, 1:33 PM CST
Where
Madison County, 12 mi WSW of Huntsville
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
34.667, -86.817

An instantaneous wind gust of 75 mph and an average wind gust of 60 mph by the Huntsville International Airport Intermodal Group.

Thunderstorm Wind, Madison

When
July 28, 1:39 PM CST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.700, -86.767

A tree was blown down blocking Mill Road near Moss Chapel Road.

Thunderstorm Wind, Marshall

When
July 28, 2:05 PM CST
Where
Marshall County, 5 mi W of Boaz
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.200, -86.250

A tree and several limbs were blown down across Highway 168 between Boaz and Douglas.

Lightning, Madison

When
July 28, 2:23 PM CST
Where
Madison County, 3 mi NW of Huntsville
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Lightning struck a residence in northwest Huntsville sparking a fire. Damages unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520638, 5520639, 5520640, 5520641, 5520642, 5520643.